Study: Medication Errors in Babies Often Behind Calls to Poison Centers
Babies under 6 months were given the wrong drug, the wrong dose and more
Next time you measure out a dose of antibiotic to treat your baby's bacterial infection, check and double-check that you’re following doctor’s orders (or the drug package instructions) exactly. According to new research, a third of all calls made to poison control centers involving infants were due to medication errors.
For the study, which was published in the journal Pediatrics, researchers looked at 10 years of records from the National Poison Data System. In that time, more than 271,000 incidents of poison exposure were reported for infants 6 months and younger. Of those, 36.7 percent “were attributed to therapeutic error, most commonly acetaminophen, H2 blockers or GI preparation substances,” according to an America Academy of Pediatrics (AAP) report.
About half of these medicinal mistakes involved giving the wrong dose of a drug. The other half were due to errors such as giving a medication twice or too soon, giving the wrong medicine or giving it incorrectly.
Here are some reminders to help make sure you do more good than harm when giving medicine to a baby (or a child of any age).
Don't hesitate to question your pediatrician. When she hands you a prescription, look at it then to make sure you can read it (and that the pharmacist will be able to read it), advises the Agency for Healthcare Research and Quality (AHRQ). If you can't read the scribble, politely ask her to write the name of the drug and other important information in block letters.
Speak up when you pick up. If you have any questions about how to give your child the medication, ask the pharmacist when you fill it. He'll be able to clarify what's meant by instructions like "four doses daily," which could mean every 6 hours around the clock or at equally spaced intervals during waking hours, according to the AHRQ.
Be wary of over-the-counter meds. The AAP advises never giving a child under 2 an over-the-counter drug. Certainly don't give a baby an adult-strength drug. And FamilyDoctor.org warns that taking more than one medicine at a time can be potentially harmful for anyone: "If you take 2 medicines that have similar active ingredients, you may get more medicine than you need." KidsHealth says "Do not give your child two types of medications with the same ingredients."
Don't dose in the dark. No matter how eager you are to get an ailing baby back to sleep in the wee hours, never prepare or give her medicine in the dark, advises KidsHealth.org.
Use the right measuring device. Research shows many people don't know how to measure liquid medication correctly, according to the AHRQ. Never use a kitchen measuring spoon when doling out liquid medicine. A marked oral syringe is the best way to avoid under- or overdosing a child. Make sure you fill it to the exact dose prescribed.
Related: Death By Prescription